Alert archive / Montana / Special Weather Statements in 2019

Special Weather Statement, NWS Great Falls, MT

July 30, 2019

NWS Great Falls, MT issued this special weather statement at Jul 30, 2019, 7:21 PM MDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2019, 7:21 PM MDT (01:21 UTC)
Expired
Jul 30, 2019, 8:00 PM MDT
In force
39 min
Issued by
NWS Great Falls, MT

The radar

The Pocatello radar (KSFX), 177 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 1.4 hours before the alert went out and 321 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2019-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2019-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
2988 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

916 
WWUS85 KTFX 310121
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
721 PM MDT Tue Jul 30 2019

MTZ008-015-310200-
Madison-Beaverhead-
721 PM MDT Tue Jul 30 2019

...STRONG THUNDERSTORMs WILL AFFECT SOUTH CENTRAL MADISON AND 
SOUTHEASTERN BEAVERHEAD COUNTIES...

At 720 PM MDT, strong thunderstorms were located over Lima, or 37 
miles south of Dillon, moving east at 45 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Lima, Dell and Snowline. 

This includes Interstate 15 between mile markers 2 and 30 .
 
If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4450 11283 4474 11291 4510 11212 4464 11182
TIME...MOT...LOC 0120Z 254DEG 38KT 4468 11261 

$$

JAF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 30, 6:57 PM MDT, 24 minutes earlier.

Area forecast discussion, Jul 30, 6:57 PM MDT, 24 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
657 PM MDT Tue Jul 30 2019

.UPDATE...

Expanded and extended PoPs and thunder chances into the evening
given recent observational trends the last few hours. No other
changes needed.

&&

.SYNOPSIS...

Upper level high pressure ridge remains over the region into
early next week, resulting in near or above-normal temperatures.
Isolated to scattered showers and thunderstorm are possible across
portions of central and southwest Montana each day, mainly during
the afternoon and evening hours. Smoke from area wildfires could
reduce visibility at times.

&&

.AVIATION...
Updated 500 PM MDT Tue Jul 30 2019 (00Z/31 TAFs)

Thunderstorm activity will continue to wane through the evening
hours, but will perhaps impact KHLN the longest, as radar indicates
at least a few more hours of activity to move toward the area from
the south and west. Winds will also diminish with loss of daytime
heating and mixing. Outside of any turbulence, visibility, and wind
concerns associated with t-storms, VFR conditions are expected
across the area.

&&

.FIRE WEATHER...

Isolated to scattered thunderstorms continue across central and
southwestern MT this afternoon and will persist into the evening.
Some of these thunderstorms will have little to no precip reaching
the ground, making good candidates for new fire starts as a
result. There have already been multiple reports of new lightning
fire starts in parts of Lewis & Clark, Jefferson, and Broadwater
counties. A Red Flag Warning (RFW) remains in effect for
thunderstorms in Fire Weather Zone (FWZ) 118. A separate RFW for
hot, dry, and breezy conditions in FWZs 112 and 113 has been
expanded to also include FWZs 114, 115, and 117.

The remainder of the week will continue to see very warm
temperatures across all districts, with light to breezy wind
speeds (generally less than 30 mph) for most areas. After
diminishing Wednesday, thunderstorm chances increase again
Thursday and Friday. Thus, fire weather concerns persist.
-Kredensor/mpj

&&

.PREV DISCUSSION...
/ISSUED 500 PM MDT Tue Jul 30 2019/

A strong mid-summer pattern will remain over the region through
the rest of the week. Very warm to hot temperatures are expected
each day and there will be a continued risk for isolated/scattered
thunderstorms, mainly over southwest Montana, during the afternoon
and evening hours. A Red Flag Warning remains in effect for much
of the Great Falls fire weather forecast area into this evening.
The main risk for the central mountains north into the Plains will
be gusty winds, with dry thunderstorms causing fire weather
concerns for the Helena region down into SW MT. Winds should
diminish for Wednesday and Thursday. However, thunderstorm chances
look to increase again Thursday and Friday as a few weak
disturbances move across the region. mpj/Kredensor

Ensemble means for the medium range period remain in good agreement
that the prevailing southwesterly flow aloft will transition to a
more westerly pattern this weekend as a shortwave trough moves
northeastward from the Pacific Northwest coast into central
Canada and flattens the ridge aloft. Flow aloft then becomes west-
northwesterly early next week as the ridge axis shifts westward.
Isolated to scattered showers and thunderstorms remain possible
each day, especially during the afternoon/evening hours and
over/near our mountains since daytime heating of higher terrain
will be a primary trigger for convection. Temperatures should
remain near or slightly above normal during this period.
Jaszka/mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  90  59  92 /  30  10  10  10
CTB  51  86  54  91 /   0   0   0  10
HLN  55  91  58  93 /  30  10  10  20
BZN  51  91  54  90 /  40  10  20  20
WEY  43  85  47  81 /  30  10  20  40
DLN  50  87  54  84 /  30  20  10  30
HVR  56  93  59  96 /   0   0  10  20
LWT  55  88  58  89 /  30  10  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening Central and Eastern
Lewis and Clark National Forest Areas...Chouteau and Fergus
Counties...Deerlodge/Western Beaverhead National Forest...
Eastern Beaverhead National Forest...Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty...Hill and Blaine
Counties...Lewis and Clark National Forest Rocky Mountain
District-Rocky Mountain Front.

Red Flag Warning until 9 PM MDT this evening Helena and Townsend
Ranger Districts of the Helena National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jul 30, 3:18 PM MDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
318 PM MDT TUE JUL 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TSTM WND GST     5 WSW GREAT FALLS       47.47N 111.38W
07/30/2019  M44 MPH          CASCADE            MT   ASOS

            ASOS STATION KGTF GREAT FALLS.

&&
Special weather statement, Jul 30, 4:15 PM MDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Great Falls MT
415 PM MDT Tue Jul 30 2019

MTZ008-302300-
Beaverhead MT-
415 PM MDT Tue Jul 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVERHEAD COUNTY
UNTIL 500 PM MDT...

At 414 PM MDT, Doppler radar was tracking strong thunderstorms near
Gibbonsville, or 30 miles north of Salmon, moving east at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...Wisdom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Great Falls.

&&

LAT...LON 4578 11387 4576 11385 4575 11381 4584 11370
      4588 11354 4594 11351 4576 11339 4576 11336
      4581 11333 4583 11326 4558 11312 4553 11383
      4559 11380 4562 11390 4569 11394
TIME...MOT...LOC 2214Z 262DEG 15KT 4561 11400

JAF
Special weather statement, Jul 30, 5:30 PM MDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Great Falls MT
530 PM MDT Tue Jul 30 2019

MTZ052-053-310015-
Broadwater-Jefferson-
530 PM MDT Tue Jul 30 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BROADWATER AND
NORTHEASTERN JEFFERSON COUNTIES...

At 529 PM MDT, a strong thunderstorm was located 7 miles west of
Townsend, moving east at 15 mph.

Winds in excess of 40 mph and lightning are possible with this storm.

Locations impacted include...Townsend and Silos.

This includes Highway 12 between mile markers 1  and 8 , and between
mile markers 66 and 85.

If you are on or near Canyon Ferry Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4622 11178 4640 11181 4656 11140 4620 11131
TIME...MOT...LOC 2329Z 262DEG 14KT 4633 11168

JAF
Special weather statement, Jul 30, 5:50 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Great Falls MT
550 PM MDT Tue Jul 30 2019

MTZ013-310030-
Chouteau-
550 PM MDT Tue Jul 30 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CHOUTEAU
COUNTY...

At 549 PM MDT, strong thunderstorms were clustered near The Knees, or
25 miles west of Fort Benton, moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...Fort Benton and The Knees.

This includes Highway 87 between mile markers 40 and 42.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4784 11127 4802 11132 4814 11078 4782 11065
TIME...MOT...LOC 2349Z 259DEG 21KT 4795 11117

JAF
Special weather statement, Jul 30, 6:22 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Great Falls MT
622 PM MDT Tue Jul 30 2019

MTZ014-052-053-310100-
Broadwater-Jefferson-Central and Southern Lewis and Clark-
622 PM MDT Tue Jul 30 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LEWIS AND CLARK...
WEST CENTRAL BROADWATER AND NORTHEASTERN JEFFERSON COUNTIES...

At 618 PM MDT, a strong thunderstorm was located near Montana City,
or 10 miles southeast of Helena, moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Silos, Clancy, Winston and Alhambra and Canyon Ferry Lake.

This includes the following highways...
 Interstate 15 between mile markers 179 and 186.
 Highway 12 between mile markers 54 and 71.

If you are on or near Canyon Ferry Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4634 11194 4648 11206 4663 11172 4641 11150
TIME...MOT...LOC 0018Z 247DEG 15KT 4646 11192

JAF
Special weather statement, Jul 30, 7:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
721 PM MDT Tue Jul 30 2019

MTZ008-015-310200-
Madison-Beaverhead-
721 PM MDT Tue Jul 30 2019

...STRONG THUNDERSTORMs WILL AFFECT SOUTH CENTRAL MADISON AND
SOUTHEASTERN BEAVERHEAD COUNTIES...

At 720 PM MDT, strong thunderstorms were located over Lima, or 37
miles south of Dillon, moving east at 45 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Lima, Dell and Snowline.

This includes Interstate 15 between mile markers 2 and 30 .

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4450 11283 4474 11291 4510 11212 4464 11182
TIME...MOT...LOC 0120Z 254DEG 38KT 4468 11261

JAF

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:22 PM MDTSpecial Weather StatementTFXBroadwater38 min
Jul 30, 8:00 PM MDTSpecial Weather StatementTFX45 min
Jul 30, 8:10 PM MDTSevere Thunderstorm WarningTFXBeaverhead50 min
Jul 30, 8:34 PM MDTSpecial Weather StatementTFX41 min
Jul 31, 3:05 AM MDTRed Flag WarningTFXBroadwater, Gallatin, Jefferson, Lewis and Clark, Meagher, Powell18 hr
Jul 31, 3:30 PM MDTSpecial Weather StatementTFXBeaverhead60 min
Jul 31, 4:20 PM MDTSpecial Weather StatementTFXTeton40 min
Jul 31, 5:12 PM MDTSpecial Weather StatementTFXTeton48 min
Jul 31, 5:45 PM MDTSpecial Weather StatementTFXFergus45 min
Jul 31, 5:56 PM MDTSpecial Weather StatementTFXToole49 min

Nearby

Special Weather Statements in Montana, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.